Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 2, 2015, 9:55 PM CDT for Cass County, Missouri; Miami County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2015, 9:55 PM CDT (02:55 UTC)
- Expired
- Apr 2, 2015, 10:15 PM CDT
- In force
- 20 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 9:58 PM CDT | HAIL 1 | 10 Se Paola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
452
WUUS53 KEAX 030255
SVREAX
KSC121-MOC037-030315-
/O.NEW.KEAX.SV.W.0008.150403T0255Z-150403T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CDT THU APR 2 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1015 PM CDT
* AT 950 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
OSAWATOMIE...AND MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
DREXEL...FREEMAN...NEW LANCASTER AND WEST LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3855 9496 3866 9451 3848 9447 3848 9461
3844 9461 3842 9494
TIME...MOT...LOC 0255Z 259DEG 38KT 3850 9480
HAIL...1.00IN
WIND...<50MPH
$$
LG1 follow-up statement
001
WWUS53 KEAX 030310
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 PM CDT THU APR 2 2015
KSC121-MOC037-030315-
/O.CON.KEAX.SV.W.0008.000000T0000Z-150403T0315Z/
MIAMI KS-CASS MO-
1010 PM CDT THU APR 2 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CASS AND EAST CENTRAL MIAMI COUNTIES UNTIL 1015 PM CDT...
AT 958 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 10
MILES SOUTHEAST OF PAOLA.
AT 1004 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DREXEL...AND
MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
FREEMAN AND WEST LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3848 9461 3843 9475 3859 9480 3866 9451
3848 9447
TIME...MOT...LOC 0308Z 259DEG 38KT 3853 9462
HAIL...1.00IN
WIND...<50MPH
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 5:42 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 2, 5:42 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 542 PM CDT Thu Apr 2 2015 .DISCUSSION... Issued at 415 PM CDT THU APR 2 2015 Tonight - Friday: A frontal boundary which passed southeast through the CWA this morning lies from southeast KS through east central MO. Scattered convection will initially form along this boundary late this afternoon and early evening. However, our weather will likely be dictated by a stationary h8 front which is progged to lie across the southern CWA. Increasing isentropic ascent on the 300K and 305K surfaces will allow better moisture and weak instability to flow northward into the CWA overnight. Satellite imagery shows rapid drying occurring through the Central Rockies into northwest KS indicating the presence of a pronounced upper level jet streak. Operational models indicate a 130-140kt 250mb jet max will stretch eastward through MO tonight/Friday allowing strung out energy to flow eastward. Initially model soundings indicate extensive/thickening mid cloud production and skinny CAPE. A very dry sub-cloud region will initially absorb the precipitation which falls across KS and western MO later this evening but believe the the sounding will saturate faster than anticipated due to the moderately strong isentropic ascent and jet energy. Have increased PoPs later this evening and through the night into Friday morning to support the above scenario. Will also need to keep an eye out for small scale bowing segments which the HRRR zips ese across central KS and west central MO late this evening. The HRRR as well as a couple of other short-range convective allowing models have generated such systems. With 0-6km shear of 60-70kts any such storm will have the potential to generate damaging winds and low-end severe hail. The rain will end from west to east Friday morning and exit the eastern CWA by early afternoon. increasing surface pressure gradient will generate strong/gusty winds for most of the day and keep temperatures well below average. Saturday - Sunday: Still expect a rather quiet weekend with weak ridging aloft with southerly boundary layer winds. Sunday max temperatures may be too pessimistic but is based on increasing cloud cover as an upper system tracks through KS/OK. Could see some light precipitation nose into the southern CWA later in the day Sunday. Sunday night - Thursday: Medium range models continue to support the unsettled pattern referred to yesterday for this period. A general upper trough set up over the western U.S and pressure falls over the Southern/Central Plains will allow a warm sector to set up east of the Rockies with the southerly low-level jet tapping into the moisture from the Gulf of Mexico. A frontal boundary with a pronounced dry slot over the plains looks like the finishing touches for a typical set-up for severe weather. Timing is difficult this far out but suspect there will be one or two days where severe storms could visit our CWA. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 525 PM CDT THU APR 2 2015 VFR conditions initially, though cloud cover will begin to creep in as the evening progresses. A wave of activity will push through overnight, with mostly light rain expected, though nearby convective activity to the south may lead to some isolated thunderstorms. Expecting to see MVFR cigs by early Friday morning. Precip will exit the area early Friday afternoon, though strong backing winds with gusts up to 25 kts to 30 kts will persist through the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...MJ AVIATION...Welsh
Hazardous weather outlook, Apr 2, 4:58 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 458 PM CDT THU APR 2 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-032200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 458 PM CDT THU APR 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY SOUTH OF HIGHWAY 50. SOME STORMS COULD BE STRONG WITH GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN BEING THE PRIMARY THREATS. OVERNIGHT TONIGHT THERE COULD BE ANOTHER ROUND OF THUNDERSTORMS ACROSS THE AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORM ACTIVITY MONDAY INTO TUESDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF
In the hours before
Special weather statement, Apr 2, 9:41 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 941 PM CDT THU APR 2 2015 KSZ057-030315- MIAMI KS- 941 PM CDT THU APR 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 1015 PM CDT... AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LANE...OR 6 MILES SOUTHWEST OF OSAWATOMIE... MOVING EAST AT 35 MPH. ONE-HALF INCH UP TO THE SIZE OF PENNY-SIZED HAIL IS EXPECTED WITH THIS STORM...ALONG WITH MODERATE TO HEAVY RAINFALL. THIS STORM WILL BE NEAR... OSAWATOMIE AROUND 950 PM CDT. PAOLA AROUND 1000 PM CDT. NEW LANCASTER AROUND 1005 PM CDT. LAT...LON 3840 9507 3858 9507 3872 9473 3846 9469 TIME...MOT...LOC 0240Z 255DEG 29KT 3847 9503 LG
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 10:23 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 22 min |
| Apr 2, 10:43 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 32 min |
| Apr 2, 9:41 PM CDT | Special Weather Statement | EAX | Miami | 34 min |
| Apr 2, 10:01 PM CDT | Special Weather Statement | EAX | Johnson | 29 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.